IDPH and FDA alerting health providers to contact patients receiving some recalled products

Send a link to a friend

[October 23, 2012]  SPRINGFIELD -- The Illinois Department of Public Health is alerting health providers across Illinois who received products from the New England Compounding Center about new recommendations from the U.S. Food and Drug Administration concerning the multistate outbreak of fungal meningitis.

Because of concern about possible contamination of additional medications, the FDA is requesting that health providers contact patients who meet all the following criteria:
  • The medication was shipped by NECC on or after May 21.

  • The medication was any injectable product purchased from or produced by NECC, including an ophthalmic drug that is injectable or used in conjunction with eye surgery, or a cardioplegic solution.

  • The medication was administered to patients on or after May 21.

"The Illinois Department of Public Health wants to make sure health providers in Illinois are aware of the new FDA directive requesting them to contact patients who received specified medications from the New England Compounding Center on or after May 21, 2012," said Dr. LaMar Hasbrouck, director of the Illinois Department of Public Health Director. "Physicians should conduct a thorough evaluation of patients who report symptoms of infection following exposure to one of these NECC products."

For medications used in the eye, symptoms could include vision change, increased redness or drainage. Symptoms of meningitis include fever, headache, stiff neck, nausea and vomiting, sensitivity to light, and altered mental status. Symptoms for other possible infections may include fever; swelling, increasing pain, redness and warmth at the injection site; chest pain; or drainage from the surgical site.

IDPH and FDA do not urge patient follow-up at this time for NECC products of lower risk such as topicals (lotions, creams, eyedrops not used in conjunction with surgery) and suppositories, or for patients who may have received an NECC product before May 21.

The FDA and the Centers for Disease Control and Prevention continue to investigate the multistate outbreak of fungal infections among patients who received a steroid injection with a potentially contaminated product, methylprednisolone acetate, produced by NECC. As of Monday, the CDC reported 297 cases in 16 states, including 23 deaths. Patients who received implicated lots of methylprednisolone acetate have already been notified.

[to top of second column]

IDPH is continuing to report one probable case -- a Chicago resident who received an epidural steroid injection from one of three implicated lots of methylprednisolone acetate originally recalled by NECC. The person received the injection at one of the three APAC Centers for Pain Management that received the recalled medication. The person received the injection during the exposure period set by the Centers for Disease Control and Prevention -- May 21-Sept. 26 -- and continues to undergo further testing and treatment.

The FDA has posted facility and product information provided by NECC on its website at
. Facilities should determine what NECC drugs meet the specified criteria and contact patients accordingly.

To date, there have been no confirmed reports of infections definitively linked to other products produced by NECC. However, out of an abundance of caution, the FDA and IDPH are recommending the additional notifications.

The Illinois Department of Financial and Professional Regulation has suspended NECC's pharmacy license. This action follows the voluntary surrender of NECC's license in several states, including Massachusetts. The license suspension is effective immediately and will stay in place indefinitely. If NECC seeks to restore its license in Illinois, it will have to meet stringent requirements outlined in a consent agreement.

For more information on the meningitis outbreak, see

[Text from Illinois Department of Public Health file received from the Illinois Office of Communication and Information]

< Recent articles

Back to top


News | Sports | Business | Rural Review | Teaching & Learning | Home and Family | Tourism | Obituaries

Community | Perspectives | Law & Courts | Leisure Time | Spiritual Life | Health & Fitness | Teen Scene
Calendar | Letters to the Editor